Kansas, 2025

Hail and Damaging Winds in Kansas, September 1, 2025

September 1, 2025 · NWS DDC · 4 events in 2 counties and zones

A shortwave developed and was able to initiate ascent and allow storms access CAPE of over 2000 J/kg and modest bulk shear. This generated a handful of marginal supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave developed and was able to initiate ascent and allow storms access CAPE of over 2000 J/kg and modest bulk shear. This generated a handful of marginal supercells. Two of them became strong enough to generate severe reports of wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 12:09 PM CST, 1 hour 33 minutes earlier. Its key messages:

  • Pleasant, below normal afternoon temperatures will continue through next weekend.
  • The exception will be Wednesday, when afternoon temperatures warm well into the 80s to near 90.
  • Limited showers and thunderstorms are expected east of US 283 Labor Day afternoon. Marginally severe wind gusts and hail are possible.
  • Dry weather will prevail through the upcoming week, with rain chances limited, and few if any impacts.
Area forecast discussion, Sep 1, 12:09 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
109 PM CDT Mon Sep 1 2025

.KEY MESSAGES...

- Pleasant, below normal afternoon temperatures will continue
  through next weekend.

- The exception will be Wednesday, when afternoon temperatures
  warm well into the 80s to near 90.

- Limited showers and thunderstorms are expected east of US 283
  Labor Day afternoon. Marginally severe wind gusts and hail are
  possible.

- Dry weather will prevail through the upcoming week, with rain
  chances limited, and few if any impacts.

&&

.DISCUSSION...
Issued at 200 AM CDT Mon Sep 1 2025

Nighttime microphysics satellite imagery at midnight clearly
showed stratus and fog expanding into the southeast zones.
Surface observations showed a saturated boundary layer at Pratt,
with visibility falling. Included areas of fog across eastern
zones into Monday morning, and again with a wet environment,
standing water, and light winds, will monitor for dense fog
development through sunrise.

Northwest midlevel flow will continue on Labor Day, northeast of
a 594 dm upper high centered over Arizona. Models show little
thermal change at 850 mb from Sunday, so temperatures Monday
afternoon will mirror Sunday's observations in the lower 80s,
with warmest temperatures in the upper 80s in the far southwest
zones. Most of Monday will be dry for most of SW KS. Did add
minimal pops for the eastern zones this afternoon, in response
to a shortwave moving south into central and eastern Kansas
during the afternoon. This added forcing for ascent will
interact with modest instability, with CAPE up to 2000 J/kg, to
generate limited shower and thunderstorms east of US 283. Some
CAMs such as 00z ARW, and 00z NAM, suggest this activity may
begin relatively early by midday. During the afternoon, modest
instability and bulk shear in the NW flow regime may support
some convective organization, with marginally severe wind/hail
possible, again east of US 283.

Tuesday and Wednesday, the midlevel ridge axis will remained
parked over the spine of the Rockies, with northwest midlevel
flow persisting. SW KS is expected to remain dry Tuesday, with
little change in afternoon temperatures, in the pleasant upper
70s and lower 80s. Convection prospects are expected to increase
some across the eastern zones/central Kansas, ahead of a cold
front passage expected Wednesday afternoon. Convergence on this
boundary warrants NBM's chance category pops in the southeast
zones Wednesday evening. Southwest downslope components and
prefrontal compression will result in a noticeably warmer
afternoon ahead of the cold front, well into the 80s to near
90.

Model guidance defers on timing of another cold front passage
late this week, with ECMWF/EPS currently suggesting a Friday
morning passage. As such, specific temperatures Thursday and
Friday afternoons are of lower confidence, pending better
agreement with the cold front's timing. Regardless, below normal
temperatures for early September are expected to continue.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1258 PM CDT Mon Sep 1 2025

Light north winds will prevail through the period given a weak
pressure gradient. Any t-storms will probably be southeast of
KDDC this afternoon and evening along a weak frontal boundary.
There is a slight chance (20% or less) that a storm could move
in vicinity of KDDC between 19-21z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Finch
Hazardous weather outlook, Sep 1, 1:15 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
215 AM CDT Mon Sep 1 2025

KSZ030-031-043>046-061>066-074>081-084>090-020715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
215 AM CDT Mon Sep 1 2025 /115 AM MDT Mon Sep 1 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Areas of fog are expected across eastern zones Monday morning.
Scattered thunderstorms are expected across eastern zones Monday
afternoon. A few storms may produce marginally severe wind gusts
or hail. Widespread or significant severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Sep 1, 12:39 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
139 PM CDT Mon Sep 1 2025

KSZ078-011915-
Ford KS-
139 PM CDT Mon Sep 1 2025

...A STRONG THUNDERSTORM WILL IMPACT FORD COUNTY THROUGH 215 PM
CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Dodge City, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Bloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3777 10018 3784 9999 3747 9964 3748 10016
TIME...MOT...LOC 1839Z 331DEG 35KT 3775 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Local storm report, Sep 1, 12:57 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
157 PM CDT Mon Sep 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             1 NW Dodge City         37.77N 100.03W
09/01/2025  E0.25 Inch       Ford               KS   Public

            Pea size hail reported by the Public.

&&

MR
Special weather statement, Sep 1, 1:12 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
212 PM CDT Mon Sep 1 2025

KSZ078-088-011945-
Clark KS-Ford KS-
212 PM CDT Mon Sep 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FORD AND NORTH CENTRAL
CLARK COUNTIES THROUGH 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ft. Dodge, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Ford and
north central Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10009 3776 9986 3751 9955 3737 9997
TIME...MOT...LOC 1911Z 318DEG 18KT 3763 9992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Local storm report, Sep 1, 1:14 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
214 PM CDT Mon Sep 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             Dodge City              37.76N 100.02W
09/01/2025  M0.70 Inch       Ford               KS   NWS Employee

&&

jdf
Special weather statement, Sep 1, 1:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
235 PM CDT Mon Sep 1 2025

KSZ088-089-012000-
Clark KS-Comanche KS-
235 PM CDT Mon Sep 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES THROUGH 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Sitka, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sitka around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 9981 3728 9959 3701 9942 3700 9947
      3700 9976
TIME...MOT...LOC 1935Z 340DEG 15KT 3719 9968

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 30 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
September 1, 1:42 PM CST
Where
Ford County, 1.3 mi WNW of Bloom
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -99.920

A public report of 1 inch hail.

Hail, Ford

When
September 1, 1:45 PM CST
Where
Ford County, 2.83 mi WNW of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -99.950

A social media report of 1.75 inch hail.

Thunderstorm Wind, Ford

When
September 1, 1:45 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.490, -99.960

A public report of 57 mph.

Thunderstorm Wind, Kiowa

When
September 1, 3:34 PM CST
Where
Kiowa County, Wellsford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.620, -99.030

There was a snapped utility pole reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293862, 1293863, 1293864, 1293865.